Kentucky, 2001

Flash Flooding in Kentucky, November 29, 2001

November 29, 2001 · NWS LMK · 4 events in 4 counties and zones

Flood waters closed local roads and highways in the affected areas.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Flood waters closed local roads and highways in the affected areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Nov 29, 2:45 AM EST, 7 hours 15 minutes earlier.

Area forecast discussion, Nov 29, 2:45 AM EST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 AM EST THU NOV 29 2001

...MAJOR RAIN EVENT SLATED FOR MUCH OF KENTUCKY...

INTERMITTENT RAINS WEDNESDAY HAVE AFFECTED MAINLY WEST AND NORTH
COUNTIES... BUT COPIOUS RAINS LIKELY FOR WEST COUNTIES OF CWA
TODAY AND INTO TONIGHT. CHALLENGE THIS CYCLE IS TO DETERMINE HOW
TMPS WILL RESPOND AS LOW PRES DVLPS INTO LOWER OHIO VALLEY.

THINK THE BEST SOLUTION CONSIDERING THE VOLUME OF PCPN THAT HAS
FALLEN THE PAST TWO DAY WITH CONTINUING PERIODS OF RAINFALL HAVE
DECIDED TO CONT FLOOD WATCH FOR MUCH OF WEST AND INTO CENTRAL
KENTUCKY.

AS FLOW BACKS WITH LOW PRES MOVING AND DVLPG INTO THE REGION AS THE
DAY WEARS ON...BELV THERE WILL BE A SLGHT CHC OF SVR TSTMS AS LOW
LEVELS BECOME WARMER AND MORE MOIST.

ALL MODELS IN BASIC AGREEMENT THRU THE LOWER OHIO VALLEY AND PROJECT
LOW PRES MOVING NORTH OF KY ON FRIDAY...THUS SHUTTING OFF THE
PERSISTENT RAIN THAT HAS PLAGUED THE RGN.

IN THE LONGER TERM...DONT EXPECT ANY DRASTIC COOLER WEATHER
INVADING CENTRAL KENTUCKY.

A BLEND OF AVN MOS AND NGM MOS IS RSNBL AND USED TO PREPARE FCST.

.SDF...FLOOD WATCH THRU WEST PORTIONS OF CENTRAL KY AND SRN IN OR
(CWA)
CONGER

In the hours before

Special weather statement, Nov 29, 4:30 AM EST, 5 hours 30 minutes before
KYZ023>028-045>047-053>055-061>067-070>078-081-082-291400-

CENTRAL KENTUCKY SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 AM EST THU NOV 29 2001

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT CHANCE
OF SEVERE THUNDERSTORMS EXISTS ACROSS PARTS OF CENTRAL
KENTUCKY THIS AFTERNOON AND EVENING.

LOW PRESSURE WILL DEVELOP AND INTENSIFY OVER THE SOUTHERN PORTION OF
THE MISSISSIPPI VALLEY AND TODAY AND WILL MOVE NORTHEAST THROUGH
KENTUCKY LATE TODAY AND EARLY THIS EVENING.

AS THE ATMOSPHERE BECOMES INCREASINGLY UNSTABLE LATER TODAY THERE
WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORM DEVELOPMENT.

THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND...VERY
HEAVY RAIN AND DANGEROUS LIGHTNING.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO
FROM THE NATIONAL WEATHER SERVICE OR LISTEN FOR LATER INFORMATION
CONCERNING THE SEVERE THUNDERSTORM THREAT.

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Ohio

When
November 29, 10:00 AM EST to 11:30 PM EST
Where
Ohio County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.478, -86.849 (the zone’s center; the record gives no point)

Flash Flood, Butler

When
November 29, 10:00 AM EST to 11:30 PM EST
Where
Butler County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.207, -86.682 (the zone’s center; the record gives no point)

Flash Flood, Logan

When
November 29, 10:00 AM EST to 11:30 PM EST
Where
Logan County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.860, -86.879 (the zone’s center; the record gives no point)

Flash Flood, Simpson

When
November 29, 10:30 AM EST to 11:30 PM EST
Where
Simpson County, 1 mi W of Franklin
Reported by
LAW ENFORCEMENT
Coordinates
36.742, -86.582 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, November 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272387, 5272388, 5272389, 5272390.